Colorado, 2019

Hail in Colorado, August 21, 2019

August 21, 2019 · NWS PUB · 3 events in 2 counties and zones

Several areas of strong to severe thunderstorms and heavy rain developed during the afternoon and evening hours of August 21st. These storms prompted several Flash Flood and Severe Thunderstorm Warnings in the Sangre de Cristo Mountains and along the Front Range.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Several areas of strong to severe thunderstorms and heavy rain developed during the afternoon and evening hours of August 21st. These storms prompted several Flash Flood and Severe Thunderstorm Warnings in the Sangre de Cristo Mountains and along the Front Range. A few reports of large damaging hail were obtained. No reports of flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 21, 1:15 PM MST, 49 minutes earlier.

Area forecast discussion, Aug 21, 1:15 PM MST, 49 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
215 PM MDT Wed Aug 21 2019

.SHORT TERM...(This evening through Thursday)
Issued at 212 PM MDT Wed Aug 21 2019

...Strong to Severe Storms this Afternoon...

Currently...radar is starting to light up across Southern Colorado
this afternoon.  Temperatures have warmed nicely into the 80s across
the Plains.  Winds have been easterly banking moisture up against
the Eastern Mountains and providing low level upslope flow.

This afternoon and evening...showers and thunderstorms will continue
to develop across much of the region.  Given the moisture, low level
upslope flow and high instability over the area, a couple of storms
that develop may become strong to severe.  Primary threats will be
lightning, locally heavy rainfall, hail to 2 inches in diameter and
gusty outflow winds.  Models have been focusing areas over El Paso
County for this afternoon, and dropping a strong storm south
southeast into Pueblo County by late afternoon.  Other cells that
develop across the area may also become strong.  Flash flooding will
be a threat, especially over area burn scars and urban areas.  If
you should encounter flash flooding, remember, turn around, don't
drown!  Storms will shift eastward through the evening hours across
the Plains.  Strong to  severe storms will remain possible as they
track east.  Models are in general agreement with storms ending for
the Colorado Springs and Pueblo areas by 9 pm.

Tonight...showers and thunderstorms will continue east into Kansas
overnight tonight.  Winds will be light across the region once
storms exit the area into Thursday morning.  Overnight lows will
fall into the upper 50s to lower 60s.

Thursday...after a quiet morning, another round of afternoon and
evening showers and thunderstorms are expected to develop over much
of southern Colorado.  Low level flow will increase out of the
southeast by mid morning helping to keep low level moisture in place
across the region.  Expect initial thunderstorm development by late
morning over the mountains.  As we progress into the afternoon hours,
this activity will shift eastward into the I-25 corridor.  Although
coverage looks to be more scattered in nature, a few of these storms
could become strong, and produce locally heavy rainfall.  Burn scars
will have to be monitored for heavy rainfall.  Lightning, small hail
and gusty outflow winds will also be possible.  Afternoon highs will
reach into the mid to upper 80s across the lower elevations.  Mozley

.LONG TERM...(Thursday night through Wednesday)
Issued at 212 PM MDT Wed Aug 21 2019

.Thursday night and Friday...Ongoing convection Thursday evening
will move eastward and gradually weaken.  On Friday, trough will
move across northern Rockies with CWA being on the southern edge of
the disturbance.  NBM grids have the lower level moisture on the
eastern plains decreasing during the day, with more moisture
remaining near the Kansas border.  There will still be enough
moisture for afternoon and evening thunderstorms and did not alter
NBM PoP or QPF grids.  The latest ETA, GFS and EC are hinting that
more moisture may remain in the plains during the afternoon and
evening, especially closer to the Kansas border and over Kiowa
County. If this trend continues, anticipate better chances for
stronger storms on Friday over th eastern plains.  Will not make any
changes to grids at this time, and will wait and see if trend
continues in more members of the NBM.

.Saturday and Sunday...It will be hot and dry over the region as
upper ridge along the west coast expands eastward.  Northwest flow
aloft will bring warm and dry mild level air into the region.  Lee
trough develops with deeper low level moisture moving eastward.
Precipitable water values approach values one standard deviation
below normal.  Sunday looks to be the hottest day and grids already
have highs equal or 1 degree below record highs at Alamosa, Colorado
Spring, and Pueblo.  Cannot totally rule out an isolated
thunderstorms over the mountains with light, if any, rainfall.

.Monday through Wednesday...A mean trough develops over the high
plains with a ridge off the west coast. As one disturbance moves
into the northern high plains, a weak cold front could pass over the
region Monday.  There will be a modest increase in precipitation
chances especially over the plains and eastern mountains with some
modest cooling. The slight cooling and moistening trend continues on
Tuesday.  A stronger cold front looks to pass over the region
sometime later on Tuesday into Wednesday.  Wednesday could be a
cooler and wetter day over the region as more abundant low level
moisture moves onto the plains and eastern mountains.  -PGW--

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 212 PM MDT Wed Aug 21 2019

KALS...a few afternoon showers and thunderstorms that have developed
over the mountains will spread east into the San Luis Valley.
Confidence in one of these storms hitting the terminal continues to
be low.  the most likely time frame for storms will be through 00z
this afternoon.  VFR conditions are expected to prevail over the
terminal into Thursday afternoon.  Another round of showers and
thunderstorms will be possible.

KCOS and KPUB...showers and thunderstorms have been developing
across the region and are forecast to move across the terminals
through this evening.  Strong winds, small hail, lightning and
locally heavy rainfall will also be possible with passing storms.
Storms may impact the terminals through 03z.  Once storms move away
from the area, VFR conditions will prevail through Thursday morning.
Another round of showers and thunderstorms are possible by Thursday
afternoon. Mozley

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...MOZLEY
LONG TERM...PGW
AVIATION...MOZLEY
Hazardous weather outlook, Aug 21, 10:35 AM MST, 3 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1135 AM MDT Wed Aug 21 2019

COZ058>089-093>099-221745-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1135 AM MDT Wed Aug 21 2019

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Severe thunderstorms are expected this afternoon and evening
across the southeast plains. High resolution model data late this
morning continue to indicates thunderstorms will likely become
strong to severe across the I-25 corridor this afternoon,
especially across El Paso and Pueblo counties. This strong to
severe weather activity is then expected to move east-southeast
and move across the remainder of the plains, especially the
highway 50 corridor, late this afternoon and evening.

The best chance for strong to severe thunderstorm activity across
El Paso and Pueblo counties will occur after 2 pm and last through
through about 6 pm. Strong to severe thunderstorms are expected
to initiate prior to 3 pm across northern Teller county and then
move southeast across the greater Colorado Springs metro area, and
then move south-southeast towards the Pueblo area. The storms
will then move east-southeast and affect the greater highway 50
corridor late this afternoon and evening.

Strong wind gusts to 70 mph and ping pong size hail will be
possible. A brief tornado or two cannot be ruled out. Flash
flooding in urban areas will also be possible.

Showers and thunderstorms will also occur across the mountains
today. Any strong storms that develops over any of the burn scars
will have the capability to produce flash flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Scattered showers and thunderstorms will be possible over and
near the higher terrain Thursday afternoon, with storms spreading
east across the southeast Plains through the late afternoon and
evening hours. The main threats from storms will be lightning and
gusty outflow winds, with small hail and locally heavy rainfall
possible with the stronger storms.

Warmer and drier weather looks to take hold once again for Friday
through the weekend, with more isolated afternoon and evening storms
expected across the area. The main storm risks will be lightning
and gusty outflow winds.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be likely over the southeast plains, especially the urban corridor
region of Pueblo and El Paso counties. Spotters activation may
also be need across the eastern mountains this afternoon and
evening.

34/34

In the hours before

Special weather statement, Aug 21, 10:58 AM MST, 3 hours 6 minutes before
Special Weather Statement
National Weather Service Pueblo CO
1158 AM MDT Wed Aug 21 2019

COZ067>071-211830-
Southern San Luis Valley CO-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Ft CO-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft CO-
Eastern San Juan Mountains Above 10000 Ft CO-
Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft CO-
1158 AM MDT Wed Aug 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RIO GRANDE AND NORTH
CENTRAL CONEJOS COUNTIES UNTIL 1230 PM MDT...

At 1158 AM MDT, Doppler radar was tracking a strong thunderstorm 12
miles south of Del Norte, or 30 miles west of Alamosa, moving
northeast at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Del Norte.

LAT...LON 3720 10636 3755 10668 3774 10631 3733 10608
TIME...MOT...LOC 1758Z 232DEG 10KT 3750 10642

Hodanish
Special weather statement, Aug 21, 12:15 PM MST, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Pueblo CO
115 PM MDT Wed Aug 21 2019

COZ081-212000-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
115 PM MDT Wed Aug 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TELLER COUNTY UNTIL
200 PM MDT...

At 114 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Florissant, or 25 miles northwest of Colorado
Springs, moving east at 5 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Woodland Park and Florissant.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3895 10532 3907 10532 3909 10504 3896 10508
TIME...MOT...LOC 1914Z 253DEG 5KT 3904 10522

Hodanish
Special weather statement, Aug 21, 1:14 PM MST, 50 minutes before
Special Weather Statement
National Weather Service Pueblo CO
214 PM MDT Wed Aug 21 2019

COZ081-082-085-212045-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-Pikes Peak above 11000 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
214 PM MDT Wed Aug 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL TELLER AND WEST
CENTRAL EL PASO COUNTIES UNTIL 245 PM MDT...

At 213 PM MDT, Doppler radar was tracking a strong thunderstorm over
Manitou Springs, or near Colorado Springs, moving southeast at 15
mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm has the potential to quickly intensify and become severe.
Very heavy rain will also be possible with this storm.

Locations impacted include...
Colorado Springs, Manitou Springs, Stratmoor, Fort Carson, Cimarron
Hills, Cascade, Peterson AFB and Security-Widefield.

LAT...LON 3879 10506 3896 10495 3887 10467 3866 10483
TIME...MOT...LOC 2013Z 299DEG 11KT 3885 10493

Hodanish
Special weather statement, Aug 21, 1:36 PM MST, 28 minutes before
Special Weather Statement
National Weather Service Pueblo CO
236 PM MDT Wed Aug 21 2019

COZ078>080-083-212100-
Wet Mountains between 6300 and 10000Ft CO-
Wet Mountain Valley Below 8500 Ft CO-
Canon City Vicinity/Eastern Fremont County CO-
Wet Mountains above 10000 Ft CO-
236 PM MDT Wed Aug 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CUSTER COUNTY UNTIL
300 PM MDT...

At 236 PM MDT, Doppler radar was tracking a strong thunderstorm near
Junkins Burn Scar, moving north at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Southwestern Junkins Burn Scar.

LAT...LON 3810 10518 3813 10533 3825 10532 3825 10508
TIME...MOT...LOC 2036Z 198DEG 18KT 3816 10522

Hodanish
Special weather statement, Aug 21, 1:50 PM MST, 14 minutes before
Special Weather Statement
National Weather Service Pueblo CO
250 PM MDT Wed Aug 21 2019

COZ081-085-086-212130-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
250 PM MDT Wed Aug 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN EL PASO AND NORTH
CENTRAL PUEBLO COUNTIES UNTIL 330 PM MDT...

At 250 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Fort Carson, or 13 miles south of Colorado
Springs, moving south at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Southwestern Colorado Springs, Fountain, Fort Carson, Stratmoor and
Security-Widefield.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southeastern and east central Colorado.

LAT...LON 3874 10493 3883 10480 3849 10460 3845 10494
TIME...MOT...LOC 2050Z 347DEG 16KT 3865 10489

Hodanish
Special weather statement, Aug 21, 2:01 PM MST, 3 minutes before
Special Weather Statement
National Weather Service Pueblo CO
301 PM MDT Wed Aug 21 2019

COZ072-078>080-212145-
Wet Mountains between 6300 and 10000Ft CO-
Wet Mountain Valley Below 8500 Ft CO-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft CO-
Wet Mountains above 10000 Ft CO-
301 PM MDT Wed Aug 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CUSTER COUNTY UNTIL 345
PM MDT...

At 301 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles west of Junkins Burn Scar, moving southwest at 5 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Southwestern Junkins Burn Scar, Silver Cliff, Westcliffe and Rosita.

LAT...LON 3820 10519 3812 10514 3795 10547 3824 10558
TIME...MOT...LOC 2101Z 066DEG 6KT 3811 10537

Hodanish

The radar

The Pueblo radar (KPUX), 63 km away, was scanning. The volume nearest the first event began at 21:03 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, El Paso

When
August 21, 2:04 PM MST to 2:07 PM MST
Where
El Paso County, 9.32 mi SW of Ft Carson
Measured
1.25 in hail
Reported by
Public
Coordinates
38.620, -104.880

A report from MPING relayed half-dollar size.

Hail, El Paso

When
August 21, 2:06 PM MST to 2:09 PM MST
Where
El Paso County, 10.2 mi SW of Ft Carson
Measured
1.5 in hail
Reported by
Public
Coordinates
38.610, -104.890

A report from MPING relayed ping pong ball size hail.

Hail, Otero

When
August 21, 9:22 PM MST to 9:42 PM MST
Where
Otero County, 2.58 mi ESE of Rocky Ford
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
38.030, -103.680

A report from CoCoRaHS relayed one inch hail was the largest stone found but that it also hailed for 20 straight minutes.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2019Every state in 2019This day in weather historyWarnings in Colorado, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 851218, 851219, 851220.